Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Ritalin for fatigue?
Dec 2, 1998

My doctor recently recommended ritalin or steroid therapy (oxandrolone or testosterone) for my extreme fatigue. I'm worrried about mood swings and other side effects. And have you ever heard of ritalin being used for fatique?? Which is the best bet? I just am so drained every day.

Response from Mr. Molaghan

Hello Although Ritalin can help increase energy levels in cases of extreme fatigue, I think it should only be used for circumstances when all potential correctable causes of HIV related fatigue have been explored. These major causes include anemia, acute infection. rising viral load and decreasing CD4 count, poor response to antiviral medications, side effects of some HIV medicine regimens, adrenal insufficiency, clinical depression, dietary inadequacies, diarrhea, dehydration and wasting syndrome, to mention a few. Testosterone will help if you are suffering from hypogonadism (decreased testosterone production) and oxandrolone will help if you suffer from loss of lean body mass, but I don't believe these medications should be used to treat "fatigue" unless the underlying potential cause has been diagnosed (such as hypogonadism or wasting syndrome). Ritalin is a central nervous system stimulant and should be used cautiously. I hope you and your doc are successful in identifying and treating your fatigue so that you don't feel so drained all day.


Previous
FATIGUE DRUG
Next
Reply to Fatigue/Anemia

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement